MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL SA PK 5.5MM W/3 UB-BL CBBL LT; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL SA PK 5.5MM W/3 UB-BL CBBL LT; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203380
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Perforation (2001); Rupture (2208)
Date of Event 01/25/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a rotator cuff repair with allopath procedure, a healicoil anchor went in without difficulty as the bone quality was soft, after bringing in allopath and looked back at the anchor, it seemed as it had burst, meaning that the device came out slightly and split.Surgery resumed after a delay greater than 30 minutes, after the broken anchor was removed using graspers, with a back-up device in a new bone hole; leaving a void in the patient.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the material specifications found that the raw material strength requirements and storage requirements are specified and each lot must be accompanied by a material certificate of analysis.An analysis of the customer provided images found two arthroscopic images showing a split anchor, and an image of the broken anchor in a plastic container.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include excessive force on the device, off-axis insertion, or improper preparation of the insertion site.No containment or corrective actions are recommended at this time.Corrected data: h6: health effect - clinical and impact code.

Brand Name
HEALICOIL SA PK 5.5MM W/3 UB-BL CBBL LT
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16364215
Report Number1219602-2023-00167
Device Sequence Number12465967
Product Code MBI
UDI-Device Identifier00885554026313
UDI-Public00885554026313
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K113294
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203380
Device Catalogue Number72203380
Device Lot Number2086935
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2023
Supplement Date Received by Manufacturer08/08/2023
Initial Report FDA Received Date02/13/2023
Supplement Report FDA Received Date08/10/2023
Date Device Manufactured02/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown